Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 334, NWS Louisville, KY

October 31, 2018Hardin County, Larue County, Nelson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 31, 2018, 5:41 PM EDT for Hardin County, Larue County, Nelson County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 31, 2018, 5:41 PM EDT (21:41 UTC)
Expired
Oct 31, 2018, 6:15 PM EDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Hardin County, KY, Larue County, KY, Nelson County, KY

The radar

The Louisville radar (KLVX), 26 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 6:03 PM EDTTSTM WND DMG2 Wsw Boston, KYTREE DOWN BLOCKING BOSTON RD NEAR THE HARDIN COUNTY LINE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS53 KLMK 312141
SVRLMK
KYC093-123-179-312215-
/O.NEW.KLMK.SV.W.0334.181031T2141Z-181031T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
541 PM EDT WED OCT 31 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  West central Nelson County in central Kentucky...
  North central Larue County in central Kentucky...
  East central Hardin County in central Kentucky...

* Until 615 PM EDT.

* At 541 PM EDT, a severe thunderstorm was located near
  Elizabethtown, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Elizabethtown, Radcliff, Lebanon Junction, Nelsonville, Crest,
  Tunnel Hills, Rineyville, Kraft, Colesburg and Younger Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3776 8598 3781 8575 3781 8572 3782 8569
      3783 8563 3770 8561 3770 8598
TIME...MOT...LOC 2141Z 261DEG 32KT 3773 8593 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SCHOETTMER
2 follow-up statements
231 
WWUS53 KLMK 312154
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
554 PM EDT WED OCT 31 2018

KYC093-123-179-312215-
/O.CON.KLMK.SV.W.0334.000000T0000Z-181031T2215Z/
Nelson KY-Larue KY-Hardin KY-
554 PM EDT WED OCT 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR WEST CENTRAL NELSON...NORTH CENTRAL LARUE AND EAST CENTRAL HARDIN
COUNTIES...

At 553 PM EDT, a severe thunderstorm was located near Elizabethtown,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Elizabethtown, Nelsonville, Crest, Tunnel Hills, Colesburg and
Younger Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3772 8587 3777 8591 3781 8574 3781 8571
      3783 8563 3770 8561
TIME...MOT...LOC 2153Z 255DEG 31KT 3775 8585 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SCHOETTMER
845 
WWUS53 KLMK 312214
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
614 PM EDT WED OCT 31 2018

KYC093-123-179-312224-
/O.EXP.KLMK.SV.W.0334.000000T0000Z-181031T2215Z/
Nelson KY-Larue KY-Hardin KY-
614 PM EDT WED OCT 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NELSON...NORTH
CENTRAL LARUE AND EAST CENTRAL HARDIN COUNTIES WILL EXPIRE AT 615 PM
EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville  Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3772 8587 3777 8591 3781 8574 3781 8571
      3783 8563 3770 8561
TIME...MOT...LOC 2214Z 261DEG 32KT 3778 8562 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 3:55 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 31, 3:55 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
355 PM EDT Wed Oct 31 2018

.Short Term...(This evening through Thursday)
Issued at 325 PM EDT Wed Oct 31 2018

...Significant Rain Tonight...
...Significant Rains Continue Thursday Along With Gusty Winds...

Large scale lift and moisture transport will continue to occur
beneath the right entrance region of an upper level jet situated
between central CONUS troughing and Atlantic coast ridging. This
will keep light to moderate rain over southern Indiana and portions
of central Kentucky through the afternoon and evening. As we move
into tonight and Thursday, a subtropical impulse will couple and
then phase with the main branch of the polar jet over the middle and
lower Mississippi River Valley. This will induce a strengthening
surface wave that will approach and move through the Ohio River
Valley region through tomorrow. As this occurs, we'll see a nice
response in the low level jet which will increase precipitation
coverage and intensity later tonight and through the day on
Thursday. However, this will also create a warm sector surge across
southern and eastern portions of the CWA where drier air and less
precipitation are expected to fall. Have knocked QPF back in this
area, and have also continued to trim off eastern portions of the
Flood Watch. 1 To 1.5" inches of rain are still expected across the
areas removed from the watch, however impacts are not expected given
the amounts and duration that it will take to fall.

Otherwise, plan to leave the rest of the Flood Watch alone as
widespread 2 to 4" amounts are still expected over southern Indiana.
2 to 3" amounts are expected across northern and west central
Kentucky through the event.

Overall, the river flooding threat has decreased across the Kentucky
basins, and increased slightly over the southern Indiana Blue and
Muscatatuck basins as the heavy rain axis has shifted here. The only
river basin of much concern now for KY is the Elkhorn river basin.
Will continue to monitor these.

One other issue worth touching on will be the potential for gusty
winds on Thursday as the surface low approaches and passes. The low
level jet will be surging at this time with some concern for the
potential to bring down the higher momentum air aloft. One factor
hurting confidence in all of that momentum reaching the surface is
that low level lapse rates aren't quite as steep as one would like
to see. So, feel like gusts in the 30-35 mph range will be most
common. At this point, think the best chance for gusty winds over
40mph would be with any stronger showers and low topped convection
that could develop Thursday afternoon along the trailing front.
These could transport some SPS worthy gusts down to the surface and
will have to be monitored.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 350 PM EDT Wed Oct 31 2018

Heavy rain exits the area to start the extended period of this
forecast issuance, but that doesn't mean a return to sunny skies and
crisp autumn weather - at least initially.  The upper level trof
lingers off to our west through Friday night, with waves of short
wave energy swinging through the main flow.  This, combined with
residual low-level moisture, should be enough to generate some light
rain showers (little more than sprinkles) through nightfall Friday.
For all intents and purposes, though, accumulating rainfall should
end shortly after midnight Thursday night, despite cloud cover
grudgingly hanging around through the end of the work week.

Another brief period of ridging starts overnight Friday, keeping at
least the first half of the weekend dry. This already starts to
decay by Sunday morning as another upper trof digs into the central
plains.  Model solutions for this next trof are not in the best of
agreement, with the ECMWF 12 hours faster than the GFS in bringing
POPs back into the area. Either way, though, another chance for
light showers should return prior to the start of the work week.
This is ahead of another, more organized system set to arrive
Tuesday into Wednesday.  The mid week one is currently looking
similar to the system going through the area now, though not as
potent, so QPFs look to be only around an inch or so at this time.

With the progressive flow aloft, temperatures will fluctuate
somewhat, but not excessively through the week. Highs will top out
mainly in the 50s Friday and Saturday, then rebound into the 60s for
Sunday through Tuesday.  Lows will be mainly in the 40s, but dip
into the 30s Saturday morning, and only fall into the 50s by Tuesday
morning in the return flow helping to set up the higher rainfall
with next week's look-alike system.

&&

.Aviation...(18Z TAF Issuance)
Issued at 215 PM EDT Wed Oct 31 2018

The cold front is just northwest of the Ohio River. It will slowly
continue to move southeast and stall. Riding along the upper flow,
moisture will continue to flow into the Ohio River Valley causing
rain through the forecast period. Expect reductions in visibilities
and ceilings at all TAF sites. IFR conditions are expected.

Tonight after 6z, with a strong low level jet picking up strength.
Low level wind shear will be an issue over most of central Kentucky.
This threat will slowly move off to the east, but will remain an
issue through tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from 8 PM EDT /7 PM CDT/ this evening through Friday
     morning for INZ076>079-083-084-089>092.

KY...Flood Watch from 8 PM EDT /7 PM CDT/ this evening through Friday
     morning for KYZ023>038-043-045-053-061>063-070>072.

&&

Short Term...BJS
Long Term...JBS
Aviation...KDW
Hazardous weather outlook, Oct 31, 3:52 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
352 PM EDT Wed Oct 31 2018

KYZ039>042-046>049-054>057-064>067-073>078-081-082-012000-
Anderson-Woodford-Fayette-Bourbon-Washington-Mercer-Jessamine-Clark-
Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Allen-Barren-
Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Lawrenceburg, Versailles, Lexington, Paris,
Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon,
Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty,
Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
352 PM EDT Wed Oct 31 2018 /252 PM CDT Wed Oct 31 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Locally heavy rain will be possible tonight as a slow-moving cold
front enters the area. Nuisance flooding of low lying areas is
likely. Refer to the Flood Watch for additional information. A few
embedded thunderstorms may also produce locally gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain will continue on Thursday as a slow-moving cold
front crosses the area. Nuisance flooding of low lying areas is
likely. Refer to the Flood Watch for more information.

As a result of widespread rains mid-week, some minor river flooding
is possible over southern Indiana and north central Kentucky by late
week. At this point the best chances for minor river flooding would
be on the Blue and Muscatatuck Rivers in southern Indiana, and the
Elkhorn River in Kentucky.

The latest forecast suggest that another strong weather system will
impact the outlook area on Election Day.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any heavy rainfall or flooding to the NWS in
Louisville.

INZ076>079-083-084-089>092-KYZ023>038-043-045-053-061>063-070>072-
012000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Nicholas-Nelson-Larue-
Butler-Edmonson-Hart-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Carlisle, Bardstown, Hodgenville, Morgantown,
Brownsville, Horse Cave, Russellville, Bowling Green, Franklin,
and Providence
352 PM EDT Wed Oct 31 2018 /252 PM CDT Wed Oct 31 2018/

...FLOOD WATCH IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING
THROUGH FRIDAY MORNING...

This hazardous weather outlook is for portions of central Kentucky.

.DAY ONE...Tonight.

Locally heavy rain will be possible tonight as a slow-moving cold
front enters the area. Gusty winds will also be possible with any
strong shower or isolated storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain will continue on Thursday as a slow-moving cold
front crosses the area. Gusty winds will also be possible, especially
in any strong shower.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any heavy rainfall or flooding to the NWS in
Louisville.

BJS

In the hours before

Special weather statement, Oct 31, 4:49 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
449 PM EDT WED OCT 31 2018

KYZ024-025-027-028-312115-
Grayson-Meade-Hardin-Breckinridge-
449 PM EDT WED OCT 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEADE...NORTH
CENTRAL GRAYSON...WEST CENTRAL HARDIN AND SOUTHEASTERN BRECKINRIDGE
COUNTIES...

At 447 PM EDT/347 PM CDT/, a strong thunderstorm was located 9 miles
south of Hardinsburg, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm, and some
weak rotation has been observed.

Locations impacted include...
Dyer, Constantine, Se Ree, Westview, Buras, Solway, Big Spring,
Pierce Mill, Kirk and Four Corners.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3760 8655 3774 8648 3784 8602 3758 8618
TIME...MOT...LOC 2047Z 256DEG 33KT 3764 8643

SCHOETTMER
Special weather statement, Oct 31, 5:09 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
409 PM CDT WED OCT 31 2018

KYZ026-312130-
Ohio-
409 PM CDT WED OCT 31 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OHIO COUNTY...

At 408 PM CDT, a strong thunderstorm was located over Hartford,
moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hartford, Beaver Dam, Fordsville, Centertown, Mchenry, Dukehurst,
Horse Branch, Taffy, Olaton and Horton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3752 8705 3764 8669 3756 8666 3755 8667
      3741 8662 3737 8698
TIME...MOT...LOC 2108Z 248DEG 35KT 3747 8692

EBW
Local storm report, Oct 31, 5:10 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
510 PM EDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       2 N GEORGETOWN          38.23N 84.55W
10/31/2018  M1.74 INCH       SCOTT              KY   COCORAHS

            1.74 INCHES SINCE 1:30 PM.

&&

SSC
Special weather statement, Oct 31, 5:18 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
518 PM EDT WED OCT 31 2018

KYZ028-029-312145-
Bullitt-Hardin-
518 PM EDT WED OCT 31 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARDIN AND SOUTHWESTERN
BULLITT COUNTIES...

At 518 PM EDT, a strong thunderstorm was located 14 miles northeast
of Leitchfield, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Elizabethtown, Radcliff, Vine Grove, Cecilia, Long View, Howe Valley,
Vertrees, Hansbrough, Addington Field Airport and Crest.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3777 8617 3788 8575 3763 8580 3761 8580
      3765 8624
TIME...MOT...LOC 2118Z 259DEG 27KT 3767 8617

SCHOETTMER
Local storm report, Oct 31, 5:20 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
520 PM EDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       1 E FRANKFORT           38.19N 84.84W
10/31/2018  M2.50 INCH       FRANKLIN           KY   PUBLIC

&&

SSC
Local storm report, Oct 31, 5:34 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
534 PM EDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HEAVY RAIN       TELL CITY               37.95N 86.76W
10/31/2018  M1.90 INCH       PERRY              IN   TRAINED SPOTTER

&&

SSC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 4:49 PM EDTSpecial Weather StatementLMKBreckinridge26 min
Oct 31, 5:09 PM EDTSpecial Weather StatementLMKOhio21 min
Oct 31, 5:18 PM EDTSpecial Weather StatementLMKHardin27 min
Oct 31, 5:27 PM EDTAreal Flood AdvisoryLMKAnderson, Bourbon, Franklin, Harrison, Scott, Woodford3 hr
Oct 31, 5:45 PM EDTSpecial Weather StatementLMKGrayson30 min
Oct 31, 6:02 PM EDTSevere Thunderstorm WarningLMKHardin, Larue, Nelson28 min
Oct 31, 6:05 PM EDTSpecial Weather StatementLMKSpencer40 min
Oct 31, 6:06 PM EDTTornado WarningLMKNelson24 min
Oct 31, 6:29 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson, Washington31 min
Oct 31, 6:38 PM EDTAreal Flood WarningLMKHancock6 hr
Oct 31, 6:39 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson, Shelby, Spencer36 min
Oct 31, 6:43 PM EDTAreal Flood WarningLMKBreckinridge, Grayson, Hancock, Ohio6 hr
Oct 31, 6:58 PM EDTSpecial Weather StatementLMKMercer32 min
Oct 31, 7:03 PM EDTAreal Flood AdvisoryLMKAnderson, Bullitt, Jefferson, Shelby, Spencer3 hr
Oct 31, 7:32 PM EDTSpecial Weather StatementLMKFayette, Mercer, Woodford28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.